I was taking Vicoden but I'm such a wimp with meds, it doesn't take much Vicoden to make me drowsy and out of it. And the low doses of course do not help my pain. My doc changed me to Tramadol extended release and I am also on a SSRI. I take Lunesta at night and my doc said I could take the Vicoden 5/500 for breakthrough. Some of the research I have seen says not to combine any of these drugs and others say it it OK if doses are low. Anyone out there on these meds? Does Tramadol work as good as Vicoden? It says Vicoden is for moderate to severe pain...any input is appreciated.
hi deb. what i would actually do here with this type of situation is actually have a chat with your pharmacist about this combo. there can be some problems with taking tramadol(only becasue it too has a level of anti D type properties like the SSRIs)and some SSRIs. and i really know nothing about lunesta so i cannot help you there. but i would imagine it too has a good impact on the brain as well? most basic narcotics like the vicodin in most cases, don't interact really with more other meds we take, except to potentiate and make things more pronounced. its when you get into the tramadol, only because of its properties that things can happen only becasue of the potential for interaction exists.
anytime i have real needed questions answered about the potential for interaction or other pretty crucial things that we as patients just need to know for certain, i go right to my pharmacy and ask my pharm directly. they just have many different types of programs available on their PCs to them that most docs do not that can tell themj ust about anything when combining any meds together just what reactions could take place with any combo. this is usually your best bet for good solid info. most docs just do not have a clue with some meds and how two mixed together can react in you personally or overall in anyone and what they can create or if they even 'should' be taken together at all ya know?
i would seek out some time with your actual pharmacist during the non busier time of the day(this IS also part of their job when they take you on as a customer) and just see what this combo has the potential for and if you should even be taking all this together. while they usually will pick up on this type of stuff when they are filling certain Rxes, a warning would pop up when they entered the info into your profile? not ALL always get picked up on in some cases. you just NEED to make certain that what you are taking, along with any possible underlying medical issues that can also contribute to certain problems too are just really safe. this is just what i do with my Rx questions. its always also a good idea to make a list of questions for this too so you do not forget to ask the pharm something important. just see your pharm deb, they should be able to help you with this question with good solid real info, not guesses from others. Marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
It really depends on the exact anti-depressant and the dosage. The higher the dosage of the ant-depressant and the higher the dose of tramadol, then the chance of developing SEROTONIN SYNDROME goes up. This is not to be taken likely because it is a very serious reaction and can be deadly. However, I was once on an anti-depressant (Cymbalta 60mg) and taking tramadol (400mg/day) along with other medications. Then I was switched over to Vicodin, still taking a lower dose of tramadol, and was on a different anti-depressant. My PM doctor was not too concerned about the interaction. However when I was switched to Prozac, I believe that I experienced the serotonin syndrome which was very scary. I had to start on an anti-depressant to get off the tramadol and that's when it happened so it really depends on the certain dosage etc.
Also, please be aware that tramadol has anti-d properties (affecting serotonin & norepinepherine) so if you are taking it every day, which most people do, then NEVER STOP TAKING IT SUDDENDLY. You will experience sertonin withdrawal syndrome. If you have never experienced this before, it is not fun. Plus tramadol is a mild opiod so if a person is going through withdrawal (which I have done before), it is like going through withdrawal from an opiod/opiate & an anti-depressant at the same time which is why it must be titrated down VERY SLOWLY. It was one of the most difficult medications for me to stop taking and it took me a good 2 months to get off of it. Plus I have seen this happen to many people before. Most doctors are unaware or uneducated to this fact. Plus, it can be abused and you can become addicted just like any other pain medication which I have seen/heard from people who became addicted to it. So just make sure you take it as prescribed, never take more than prescribed, don't get it from multiple doctors, and your chance of addiction is less than 5% and probably closer to 1% unless addiction/alcoholism runs in your family and it may be slighly higher.
If you become disoriented, very dizzy, lightheaded, fever, shakes, vomiting, diahreah soon after starting the tramadol then you might be experiencing serotonin syndrome so just be aware of that. Ask your pharmacist about the other symptoms of serotonin syndrome. Most people are able to take tramadol along with an SSRI but check with your doctor and pharmacist first and try to fill all of your prescriptions at the same pharmacy so they will be able to tell you if there are any medication interactions to watch for.
p.s. tramadol is about 30% as strong as Vicodin but it tends to treat nerve pain better.
Last edited by brianpain33; 10-22-2009 at 04:05 PM.